Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 2003, 6:10 PM EDT for Whitley County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 6:10 PM EDT (22:10 UTC)
- Expired
- Jun 13, 2003, 6:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 132210
SVRJKL
KYC235-132230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT FRI JUN 13 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITLEY COUNTY
* UNTIL 630 PM EDT
* AT 609 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH
OF YOUNGS CREEK...OR 8 MILES NORTHWEST OF WILLIAMSBURG...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RYE AROUND 615 PM EDT.
CORBIN AROUND 620 PM EDT.
BARTON AROUND 625 PM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 55 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3674 8420 3685 8432 3695 8426 3693 8424
3695 8422 3693 8417 3696 8412 3685 8406
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 13, 3:00 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT FRI JUN 13 2003 CLOUDS AND LACK OF FOCUSING MECHANISM HAVE LIMITED CONVECTION IN ERN KY TODAY. MAIN CONVECTION IS IN INDIANA AND IL. THIS ASSOCIATED WITH THE SFC FRONT AND THE THE MID/UPPER TROF OVER THE MID MS VALLEY WHICH IS WELL DEPICTED ON LATEST SATELLITE LOOPS. LOOK FOR THIS CONVECTION TO CONTINUE TO INCREASE THIS EVENING...AS UPPER LEVEL SPEED MAX MOVES INTO WRN KY TONIGHT. REMAINS OF THIS CONVECTION MAY MOVE INTO WESTERN PART OF OUR CWA LATE TONIGHT BUT IT LOOKS TO DIMINISH BY EARLY SATURDAY MORNING. WILL FOLLOW THIS IDEA WITH BEST POPS TONIGHT IN W TO NW PART OF FORECAST AREA. AS THE SHORT WAVE MOVES EAST WILL SEE SFC LOW ALONG THE FRONTAL BOUNDARY IN THE OH VALLEY MOVE EAST ALSO. SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS CWA ON SATURDAY. MAIN DIFFERENCE FROM PREVIOUS FORECAST IS THE SLOWER MOVEMENT DEPICTED BY BOTH THE GFS AND ETA. WHILE ANY CONVECTION THAT MAKES IT INTO OUR AREA TONIGHT WILL BE DECREASING BY MORNING...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT IN SERN KY SATURDAY AFTERNOON AND EVENING. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY SUNDAY MORNING IN FAR SOUTH AND SOUTHEAST CWA WITH SLOWER FRONTAL MOVEMENT. .JKL...NONE. SBH ---------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ---------------------------------------------------------------- 1040 AM EDT FRI JUN 13 2003 THE ONLY MAJOR CHANGE MADE IN THIS MORNING/S FORECAST UPDATE WAS TO LOWER POPS TO CHANCE CATEGORY. FIRST AREA OF SHOWERS DEPARTING EASTERN KY ATTM...SO FOCUS TURNS TO THE MORE VIGOROUS SHORTWAVE ACROSS MO/IL WHICH SLOWLY SHIFTS EAST. WITH BEST DYNAMICS REMAINING WEST OF OUR AREA...AND NO SFC BOUNDARY ON WHICH TO FOCUS CONVECTION...WE HAVE DECIDED TO LOWER POPS THIS AFTERNOON. POTENTIAL FOR SVR WEATHER THIS AFTERNOON IS DEPENDANT ON AMOUNT OF CLEARING EXPERIENCED LATE THIS AFTERNOON. LATEST MESOETA FORECAST SOUNDINGS SUGGEST ONLY SOME BREAKS IN THE CLOUD COVER IN OUR WESTERN ZONES...IF THIS OCCURS CAPES COULD POTENTIALLY REACH NEAR OR OVER 1500 J/KG. HOWEVER...FEEL SVR THREAT IS NOT LARGE ENOUGH TO MENTION IN ZONES. HYSELL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 445 AM EDT FRI JUN 13 2003 LITTLE CHANGE IN THE OVERALL PICTURE IS SEEN INTO SATURDAY. FRONTAL BOUNDARY REMAINS LAID OUT TO OUR NORTH...WITH THE ENTIRE AREA IN A SOUPY AIR MASS. IMPULSES CONTINUE TO RIDE THROUGH THE FLOW...WITH ONE CURRENTLY BRINGING DEEPER MOISTURE AND PRECIP BACK INTO THE AREA EARLY THIS MORNING. THIS WILL LIFT OUT DURING THE DAY. HOWEVER... DIURNAL HEATING/INSTABILITY MAY CONTRIBUTE TO RENEWED BUT LESS CONCENTRATED ACTIVITY DURING THE AFTERNOON. FOR THE FIRST PERIOD AS A WHOLE...PREFER LIKELY POPS. THE BEST CHANCE WILL BE EARLY...BUT PREFER NOT TO BE TOO SPECIFIC WITH WORDS IN THE FORECAST SINCE THERE PROBABLY WILL BE SHOWERS AND STORMS AROUND YET IN THE AFTERNOON. MODELS BRING IN ANOTHER IMPULSE LATE TONIGHT...BUT THE ETA AND AVN DIFFER A BIT ON THE SPECIFICS OF THE MOISTURE PATTERN. THE NGM IS MORE SUPPORTIVE OF THE ETA PATTERN AND WILL LEAN THIS DIRECTION. WILL USE LIKELY POPS NORTHWEST AND CHANCE SOUTHEAST. ON SATURDAY THIS WAVE PUSHES THROUGH AND THE FRONTAL BOUNDARY ITSELF ARRIVES. BETWEEN THESE TWO FACTORS...LIKELY POPS SEEM IN ORDER AGAIN AREA WIDE. AS DRIER AIR WORKS IN FROM THE NORTHWEST...ANY REMAINING SHOWERS WILL END ON SATURDAY NIGHT. BEST CHANCE WILL BE SOUTHEAST WHERE THE MOIST AIR MASS LINGERS LONGEST. BEYOND THIS...FINALLY LOOKS LIKE A STRETCH OF DRY WEATHER. IN TERMS OF SEVERE WEATHER POTENTIAL OVER THE NEXT COUPLE OF DAYS...CAN NOT RULE IT OUT ENTIRELY...BUT CHANCES CERTAINLY LOOK MINIMAL DUE TO WEAK LAPSE RATES...LACK OF STRONG INSTABILITY...AND LACK OF STRONG FLOW ALOFT. WITH HIGH PRECIPITABLE WATER VALUES OF GENERALLY ABOVE 1.5 INCHES...SOME HEAVY RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS. HOWEVER...THIS SHOULD BE LOCALIZED. HAL --------------------------------------------------------------------- 947 PM EDT THU JUN 12 2003 SHRA ACTIVITY HAS DECREASED TO ALMOST NOTHING. SHOULD STAY THAT WAY FOR SEVERAL HOURS BUT MODELS DO BRING IN ANOTHER WAVE TOWARDS MORNING. WILL DECREASE POPS TO CHC CAT AND LIST TIMING FOR MORNING. SAT PIC ALREADY HAS THIS SYSTEM IN VIEW FROM EVV TO BHM. HAVE ALSO REDUCED SKY COVER TONIGHT BUT CLOUDS WILL ROLL BACK IN SHORTLY SO TEMPS WIL DIP BUT FEEL NOT FAR ENUF FOR SERIOUS FOG PROBLEM. DUSTY ---------------------------------------------------------------------
Hazardous weather outlook, Jun 13, 5:55 AM EDT, 12 hours 15 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 555 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION TODAY. THE PRIMARY THREATS ARE HIGH WINDS AND HAIL. HOWEVER...EVEN IF SEVERE THUNDERSTORMS OCCUR... THEY WOULD BE ISOLATED. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO DROP LOCALLY HEAVY RAINFALL...BRINGING A RISK OF ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE POSSIBILITY OF THUNDERSTORMS ALSO EXISTS ON SATURDAY. ONCE AGAIN...THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND THE ASSOCIATED THREAT OF ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG REPORTS OF HAIL...WIND DAMAGE...AND FLOODING TO THE NATIONAL WEATHER SERVICE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:25 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 5 min |
| Jun 13, 7:35 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.